Ohio, 2011

Hail and Damaging Winds in Ohio, March 21, 2011

March 21, 2011 · NWS ILN · 16 events in 5 counties and zones

Severe storms developed during the late afternoon hours and remained across the area through the early evening hours. The main threat from these storms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe storms developed during the late afternoon hours and remained across the area through the early evening hours. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 21, 12:37 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 21, 12:37 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT MON MAR 21 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH DOWN INTO THE REGION TODAY AND THEN
REMAIN ACROSS THE AREA THROUGH MID WEEK. THIS WILL RESULT IN A
THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. THE
BOUNDARY WILL PUSH SOUTH OF THE AREA ON THURSDAY...USHERING IN A
COOLER AIRMASS FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INCREASED PRECIPITATION CHANCES ACROSS THE CENTRAL PORTIONS OF THE FA
FOR TODAY. NEGATIVE LI VALUES AND MUCAPE VALUES AROUND 1000 J/KG
WILL HELP AID IN STORM DEVELOPMENT TODAY. HAVE ALREADY HAD ONE
STORM WITH HALF INCH SIZE HAIL AND WOULD NOT BE SURPRISED TO SEE
ADDITIONAL DEVELOPMENT LIKE THIS AND A FEW ORGANIZED STORMS
NEARING OR EXCEEDING SEVERE LIMITS THIS AFTERNOON. THE MAIN
CONCERN WILL BE HAIL WITH AN ISOLATED WIND THREAT AS WELL. WITH
TEMPERATURES ALREADY IN THE 60S AND WELL INTO THE MID 60S ACROSS
SW PORTIONS OF THE FA...WENT AHEAD AND INCREASED TEMPERATURES BY A
FEW DEGREES FOR TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE BOUNDARY MAY SAG A LITTLE FARTHER SOUTH THIS EVENING BEFORE
BEGINNING TO LIFT BACK TO THE NORTH OVERNIGHT. AS A MID LEVEL
SHORT WAVE PROGRESSES EAST TOWARD THE GREAT LAKES...AN ASSOCIATED
SURFACE LOW WILL PUSH EAST ALONG THE BOUNDARY TUESDAY INTO
WEDNESDAY. THIS WILL ALLOW FOR THE BOUNDARY TO CONTINUE LIFT
NORTH ACROSS OUR AREA. THE NORTHERN EXTENT IS SOMEWHAT IN DOUBT
BUT THINK IT WILL LIFT FAR ENOUGH NORTH THAT MOST OF OUR AREA
WILL BE IN THE WARM SECTOR TUESDAY/TUESDAY NIGHT AND THEN ALL OF
OUR AREA BY EARLY WEDNESDAY.

WITH MOST OF OUR AREA IN THE WARM SECTOR...WEAK INSTABILITIES WILL
PERSIST ON INTO WEDNESDAY. HOWEVER...WITH BETTER FORCING MAINLY
REMAINING ALONG AND NORTH OF THE BOUNDARY...WILL KEEP POPS
PRIMARILY IN THE CHANCE CATEGORY WITH HIGHEST POPS ACROSS OUR
NORTH. TEMPERATURES WILL BE HIGHLY DEPENDENT ON EXACTLY HOW
FAR/FAST THE BOUNDARY MOVES NORTH. WILL LIKELY END UP WITH A PRETTY
GOOD TEMPERATURE GRADIENT ACROSS OUR NORTH TUESDAY INTO TUESDAY
NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COLDER AIR STILL PROGGED TO WORK INTO THE FA WED NGT BEHIND THE
LOW. COLD AIR PUSH DOESNT LOOK QUITE AS MUCH AS YESTERDAY...BUT
STILL EXPECT SOME SNOW LATE WED NIGHT INTO THU. SCT CAA SHOWERS
SHOULD AFFECT THE REGION THU...WITH THE N SEEING SOME SNOW OR AT
LEAST SNOW MIXING WITH RAIN.

HIGH PRESSURE RIDGE BUILDS DOWN THU NGT FROM THE GREAT LAKES. THIS
IS WHERE THE MODELS DIVERGE. THE 00Z ECMWF MAINTAINED A FAIRLY GOOD
CONTINUITY FROM IT RUN YESTERDAY. KEEPING THE RIDGE OVER THE AREA ON
FRI. IT DID BRING A WEAK AREA OF OVERRUNNING PCPN ACRS KY...BUT
SHUNTED IT JUST S OF THE FA. 00Z ECMWF THEN REESTABLISHED THE RIDGE
SATURDAY BEFORE DEVELOPING A SYSTEM OUT OVER THE PLAINS AND
SPREADING PCPN INTO THE OH VALLEY ON SUNDAY.

THE 12Z GFS MEANWHILE DROPS ENERGY OUT OF THE ROCKIES INTO THE
PLAINS AND DEVELOPS A DEEP LOW FRI NGT. IN RESPONSE TO THE LOW A
WRMFNT DEVELOPS OVER THE OH VLY FRI NGT AND OVERRUNNING PCPN SPREADS
OVER THE FA LATE FRI NGT. THE LOW GRADUALLY WORKS E UP THE OH VALLEY
PRODUCING PCPN THE ENTIRE WEEKEND.

THE 12Z ECMWF HAS JUST COME IN. IT IS PRODUCING MORE PCPN FRI AND
HAS IT FARTHER N...SUGGESTING SOME RAIN FRI AFTN INTO FRI
NGT...BEFORE REESTABLISHING THE RIDGE BY SAT. IT NO LONGER HAS THE
SYSTEM FOR SUNDAY.

SO. PRETTY MUCH FOLLOWED THE 00Z ECMWF SOLUTION SINCE IS HAS THE
MOST CONTINUITY WITH WHAT I SAW YESTERDAY.

FOLLOWED A 00Z ECMWF/HPC BLEND ON TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
FRONTAL BOUNDARY WILL STAY IN THE VICINITY THROUGH THE TAF PERIOD.
GREATEST CHANCE OF PRECIPITATION WILL BE DURING THE AFTERNOON
HOURS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
NEAR THE NORTHERN TAF SITES AND THEREFORE HAVE MENTION OF VCSH AND
CB. DUE TO SCATTERED HIT AND MISS NATURE OF THE STORMS DID NOT PUT
TSRA IN THE TAF FORECAST AT THIS TIME. WINDS WILL CONTINUE TO GUST
DURING THE AFTERNOON HOURS BEFORE SUBSIDING THIS EVENING. MODEL
SOUNDINGS ARE STILL INDICATING LOW LEVEL MOISTURE LATE DURING THE
OVERNIGHT HOURS AND INTO PART OF THE DAY ON TUESDAY. SINCE THIS
HAS BEEN OVERDONE LATELY DECIDED DID NOT GO AS LOW AS THIS WAS
SUGGESTING AND WENT MVFR FOR NOW.

OUTLOOK...MVFR CEILINGS POSSIBLE ON TUESDAY. MVFR CEILINGS AND
VISIBILITIES POSSIBLE WEDNESDAY INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Mar 21, 4:06 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EDT MON MAR 21 2011

INZ075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-220915-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-
FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
506 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA THROUGH THIS
AFTERNOON...RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS. A
FEW OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER THIS
AFTERNOON...ESPECIALLY TO THE SOUTHEAST OF INTERSTATE 71. THE
PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA THROUGH
MID WEEK. A LOW PRESSURE SYSTEM MOVING EAST ALONG THE BOUNDARY
WILL RESULT IN THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>062-
070-220915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-
506 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA THROUGH
MID WEEK. A LOW PRESSURE SYSTEM MOVING EAST ALONG THE BOUNDARY
WILL RESULT IN THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 1:01 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT MON MAR 21 2011

OHZ062-071-072-211830-
CLINTON OH-WARREN OH-GREENE OH-
201 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENE...NORTHEASTERN
WARREN AND NORTHWESTERN CLINTON COUNTIES THROUGH 230 PM EDT...

AT 152 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
BURLINGTON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN WARREN...NORTHWESTERN CLINTON AND SOUTHERN GREENE
COUNTIES...INCLUDING KINGMAN...OAKLAND...PAINTERSVILLE...MIDDLETON
CORNER...NEW JASPER...LUMBERTON AND PORT WILLIAM.

LAT...LON 3966 8373 3947 8374 3948 8407 3966 8408

AN
Special weather statement, Mar 21, 2:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT MON MAR 21 2011

OHZ063-070>072-080-212045-
HIGHLAND OH-CLINTON OH-BUTLER OH-WARREN OH-FAYETTE OH-
342 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE...CENTRAL
WARREN...EASTERN BUTLER...SOUTHERN CLINTON AND NORTHERN HIGHLAND
COUNTIES THROUGH 445 PM EDT...

AT 339 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MONROE...
MOVING EAST AT 45 MPH.

THIS STORM MAY PRODUCE ONE HALF INCH DIAMETER HAIL.

IN ADDITION...A BRIEF PERIOD OF HEAVY RAIN CAN BE EXPECTED WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MASON...LEBANON...
MORROW...BLANCHESTER...WILMINGTON...LYNCHBURG...NEW VIENNA...
HILLSBORO...LEESBURG AND GREENFIELD.

ALSO...HAGEMAN...KINGS MILLS...SOUTH LEBANON...GENNTOWN...OREGONIA...
MIDDLEBORO...CLARKSVILLE AND OGDEN ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3942 8337 3916 8343 3939 8446 3950 8444
Local storm report, Mar 21, 3:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             MORROW                  39.35N 84.13W
03/21/2011  E0.50 INCH       WARREN             OH   EMERGENCY MNGR

&&

MIKEG

The radar

The Cincinnati radar (KILN), 24 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
March 21, 3:15 PM EST to 3:19 PM EST
Where
Warren County, 0.12 mi NW of Blackhawk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.321, -84.072

Thunderstorm Wind, Highland

When
March 21, 4:02 PM EST to 4:06 PM EST
Where
Highland County, 2 mi NE of Belfast
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.090, -83.504

A significant portion of a metal roof was peeled off of a residence due to damaging thunderstorm winds.

Hail, Adams

When
March 21, 4:13 PM EST to 4:17 PM EST
Where
Adams County, 1 mi WSW of Winchester
Measured
1 in hail
Reported by
Public
Coordinates
38.925, -83.647

Hail, Adams

When
March 21, 4:24 PM EST to 4:28 PM EST
Where
Adams County, Peebles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -83.400

Hail, Adams

When
March 21, 4:24 PM EST to 4:28 PM EST
Where
Adams County, Winchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -83.630

Hail, Adams

When
March 21, 4:25 PM EST to 4:29 PM EST
Where
Adams County, 4 mi NE of Peebles
Measured
1.25 in hail
Reported by
Public
Coordinates
38.991, -83.347

Hail, Adams

When
March 21, 4:30 PM EST to 4:34 PM EST
Where
Adams County, 3 mi NNE of Seaman
Measured
1.25 in hail
Reported by
Public
Coordinates
38.970, -83.549

Hail, Scioto

When
March 21, 4:35 PM EST to 4:38 PM EST
Where
Scioto County, 3 mi NE of Lucasville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.911, -82.941

Hail, Scioto

When
March 21, 4:36 PM EST to 4:39 PM EST
Where
Scioto County, 1 mi WNW of Mc Dermott
Measured
1 in hail
Reported by
Public
Coordinates
38.836, -83.087

Thunderstorm Wind, Adams

When
March 21, 4:38 PM EST to 4:42 PM EST
Where
Adams County, 3 mi S of Peebles
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.907, -83.400

Trees were reported down due to damaging thunderstorm winds. One inch hail also occurred with this storm.

Hail, Scioto

When
March 21, 4:53 PM EST to 4:57 PM EST
Where
Scioto County, 1 mi WNW of Mc Dermott
Measured
0.88 in hail
Reported by
Public
Coordinates
38.836, -83.087

Hail, Scioto

When
March 21, 4:55 PM EST to 5:00 PM EST
Where
Scioto County, 3 mi NE of Portsmouth
Measured
0.75 in hail
Reported by
Public
Coordinates
38.761, -82.941

Hail, Scioto

When
March 21, 5:01 PM EST to 5:11 PM EST
Where
Scioto County, Rosemount to 3 mi NE of Portsmouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -82.980

Hail, Scioto

When
March 21, 5:05 PM EST to 5:15 PM EST
Where
Scioto County, West Portsmouth to Portsmouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -83.030

Hail, Brown

When
March 21, 6:10 PM EST to 6:15 PM EST
Where
Brown County, Sardinia
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.000, -83.800

Hail, Adams

When
March 21, 6:50 PM EST to 6:54 PM EST
Where
Adams County, 2 mi E of West Union
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -83.493

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284051, 284040, 284055, 284042, 284052, 284043, 284041, 284053, 284058, 284045, 284054, 284049, 284046, 284050, 284047, 284057.